Minnesota, 2020

Hail in Minnesota, August 19, 2020

August 19, 2020 · NWS FGF · 8 events in 2 counties and zones

Just after midnight, or in the early overnight hours of August 19th, a few showers and thunderstorms formed over western Marshall County (MN). By around 4 am CDT, one strong slow moving thunderstorm was located just northeast of Thief River Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight, or in the early overnight hours of August 19th, a few showers and thunderstorms formed over western Marshall County (MN). By around 4 am CDT, one strong slow moving thunderstorm was located just northeast of Thief River Falls. Shortly thereafter, additional storms formed back to the west, into the Grand Forks (ND) area. These storms continued to progress slowly southeast through sunrise, producing multiple reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 10:54 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 18, 10:54 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1154 PM CDT Tue Aug 18 2020

.UPDATE...
Issued at 1154 PM CDT Tue Aug 18 2020

Lowered POPs a bit more to just have isolated mention, as there
continues to be little sign of development although CAMs continue
to show some storms after 09Z.

UPDATE Issued at 1031 PM CDT Tue Aug 18 2020

Not much going on currently, with mostly clear skies. Can't
completely rule out some isolated/widely scattered storms
developing later tonight as a weak shortwave comes down out of
southeast Saskatchewan, but not overly impressed as given lack of
current activity in that area. Will continue to keep some low POPs
after midnight.

UPDATE Issued at 719 PM CDT Tue Aug 18 2020

Showers that tried to get going dissipated under a pretty strong
cap, and CAMs have backed off on convection this evening. Still
could see some storms later tonight as the shortwave moves down,
with some elevated CAPE around 1000-1500 J/kg later tonight can't
rule out some stronger cells pulsing up. Removed POPs for this
evening but will keep isolated-scattered storms after midnight.

&&

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 307 PM CDT Tue Aug 18 2020

Monitoring severe potential for this afternoon and evening, with a
few marginal cells possible.

Weak southerly surface gradient is in  place with some return flow
resulting in warmer temps and slightly increased Td values in the
60s. Objective RAP analysis showing ML CAPE has increase to around
1500 J/KG, however CIN remains high and this capping is keeping
activity elevated in nature (and as a result much weaker) where a
few showers (occasional lighting) in southeast ND at the time of
this discussion.

This afternoon-tonight: Next embedded impulse is just now moving
into southern Manitoba and should progress down the RRV this
evening/overnight. Additional afternoon mixing could help weaken
capping, so I can't rule out storm initiation before the main
period of forcing arrives, but latest runs of the HRRR are very
promising. Overall chances for showers/storms increase as the
evening goes on (likley remaining scattered) with the strongest
QPF consensus from CAMs after 03Z...of course this would be after
instability decreases. There is enough variance between CAMs in
track/coverage that I can't rule out activity just about anywhere
in our CWA, but confidence overall isn't high. There is a window
where ML CAPE 1500-2500 J/KG may coincide with 25-30kt effective
shear to support marginal severe storms through early evening. In
addition, DCAPE is shown to remain 1000-1500 J/KG this evening
raising the possibility for microburst potential. Pulse type
severe convection appears favored, with hail to 1 inch and 60 mph
winds the main concern through sunset.

Wednesday-Wednesday night: Combination of rising heights/increasing
low level southerly flow will result in even warmer temps higher
humidity Wed, with highs in the 80s to near 90 (warmest in ND). If
they develop tonight, lingering elevated showers/storms should
exit our region Wednesday morning to the south/southeast with
models favoring a period of subsidence dry conditions during the
day. WAA/low level moisture increases, so we actually see higher
CAPE values reflected in guidance across our south by the
afternoon. Capping and a lack of forcing will limit thunderstorm
potential where the parameters would be more favorable to
strong/severe storms. The next impulse that could support storm
initiation doesn't arrive until later Wednesday evening and NBM
has limited PoPs (slight chance) along the international border.
Parameters do not appear favorable for severe in our north.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CDT Tue Aug 18 2020

An upper level ridge will remain in place over the High Plains
through the first part of the extended period...with minor
perturbations tracking through the flow helping trigger shower/isold
storm activity.

The upper ridge will be to gradually weaken and become more zonal
into the weekend. Expect a weak front to drop across the area for
Sunday night and Monday with another chance for precipitation. Will
see temps cool down for the end of the period...with highs around 80
and lows in the upper 50s which is near seasonal averages.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1154 PM CDT Tue Aug 18 2020

VFR conditions at all sites throughout the period. Winds will
remain below 12 kts for the most part, shifting from the south to
southwest, then northwest at KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...DJR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Aug 18, 12:57 PM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
157 PM CDT Tue Aug 18 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
157 PM CDT Tue Aug 18 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are expected through tonight. A
few strong to severe storms will be possible through 10 pm, with
wind gusts to 60 mph and hail to 1 inch the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances will continue from Wednesday
through this weekend. Confidence remains low regarding severe
thunderstorm chances during these periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 19, 1:02 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
202 AM CDT Wed Aug 19 2020

MNZ007-008-013-190800-
East Marshall MN-Pennington MN-West Marshall MN-
202 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 300 AM CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 20 miles northwest of Thief River Falls,
moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Newfolden, Viking, Holt, Rosewood, Old Mill State
Park and Carpenters Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4834 9596 4809 9613 4800 9644 4811 9650
      4817 9650 4818 9654 4833 9664 4837 9659
TIME...MOT...LOC 0701Z 309DEG 18KT 4830 9653

CJ
Special weather statement, Aug 19, 1:59 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
259 AM CDT Wed Aug 19 2020

MNZ008-013-190900-
East Marshall MN-Pennington MN-
259 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 400 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Viking, or 13 miles northwest of Thief River Falls, moving southeast
at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Holt, Rosewood and Dakota Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4830 9600 4812 9608 4803 9628 4823 9639
      4830 9639 4832 9637
TIME...MOT...LOC 0759Z 309DEG 14KT 4828 9635

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 119 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Marshall

When
August 19, 2:52 AM CST
Where
Marshall County, 1.46 mi SSW of Holt
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
48.280, -96.190

Hail, Marshall

When
August 19, 3:40 AM CST
Where
Marshall County, 10.79 mi SE of Holt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.180, -96.030

Hail, Marshall

When
August 19, 4:20 AM CST
Where
Marshall County, 6.37 mi NW of Espelie
Measured
1 in hail
Reported by
Public
Coordinates
48.300, -95.770

Nickel to quarter sized hail fell.

Hail, Polk

When
August 19, 4:55 AM CST
Where
Polk County, 3.92 mi SSW of Euclid
Measured
1.5 in hail
Reported by
Public
Coordinates
47.920, -96.670

Hail, Marshall

When
August 19, 5:11 AM CST
Where
Marshall County, Grygla
Measured
1.5 in hail
Reported by
Public
Coordinates
48.300, -95.620

The hail fell near the campground and golf course.

Hail, Polk

When
August 19, 5:55 AM CST
Where
Polk County, Harold
Measured
1 in hail
Reported by
Public
Coordinates
47.700, -96.500

Hail, Polk

When
August 19, 6:54 AM CST
Where
Polk County, 2.12 mi SSE of Mentor
Measured
1.5 in hail
Reported by
Public
Coordinates
47.670, -96.140

Hail, Polk

When
August 19, 7:15 AM CST
Where
Polk County, 0.83 mi SE of Erskine
Measured
0.88 in hail
Reported by
Public
Coordinates
47.660, -96.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910866, 910867, 910868, 910869, 910870, 910871, 910872, 910873.